Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 63, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Oct 8, 1997, 6:53 PM CDT for Brown County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 8, 1997, 6:53 PM CDT (23:53 UTC)
- Expired
- Oct 8, 1997, 7:40 PM CDT
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Brown County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 7:30 PM CDT | Thunderstorm Wind | Zephyr, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
174 WFUS1 KSJT 082354 RRA TORSJT TXC049-090040- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 653 PM CDT WED OCT 8 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 740 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...EASTERN BROWN COUNTY AT 650 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 6 MILES EAST OF BROWNWOOD OR 5 MILES NORTHWEST OF ZEPHYR MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ZEPHYR AND BLANKET. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 15
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 8, 1:59 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Oct 8, 1:59 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 PM CDT WED OCT 8 1997 VIGOROUS UPPER TROF EJECTED FURTHER NORTH THAN PREVIOUSLY THOUGHT YESTERDAY. IN HINDSIGHT..AVN AGAIN APPEARED TO BETTER HANDLE THIS SYSTEM. SFC ANALYSIS...KLBB AND KAMA RADARS SHOW THE FRONT EXTENDING FROM SOUTHEAST NM...INTO THE EASTERN TX PANHANDLE. WITH STRONGEST SUBSIDENCE WELL NORTH OF THE CWA...FRONT IS EXPECTED TO STALL OUT OVER THE NORTHERN PERMIAN BASIN/LOW ROLLING PLAINS. ANTICIPATED LOW LEVEL DRYING WILL MISS THE CWA. WITH FRONT HANGING TO THE NORTH...SOUTHEAST 1/2 OF THE CWA TO REMAIN UNDER MOIST AXIS AND FIRST PERIOD EVENING RAIN THREAT. NEXT RAIN CHANCE APPEARS THURSDAY EVENING. ETA DEVELOPS NOSE OF 25KT LOW LEVEL JET OVER THE CWA...LIKELY PROVIDING ENOUGH CONVERGENCE TO OVERCOME MODERATE CONVECTIVE INHIBITION. INSTABILITY AND RAIN AMOUNTS WILL BE LIMITED. ETA 36-48 HR QPF APPEARS REASONABLE. WITH HIGH BOUNDARY LAYER MOISTURE REMAINING...FWC LOW TEMPS CHOSEN OVER COOLER FAN GUIDANCE. PERSISTENCE/FWC APPEARS BEST FOR HIGHS... WITH LITTLE OR NO THICKNESS COOLING AND PARTIAL AFTERNOON SUN EXPECTED AGAIN. PRELIMINARY TEMPS/POPS FOLLOW... ABI 066/082 11 SJT 065/086 12 JCT 066/085 23 14
In the hours before
Special weather statement, Oct 8, 2:28 PM CDT, 4 hours 25 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-091100- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 228 PM CDT WED OCT 8 1997 ...SCATTERED NONSEVERE THUNDERSTORMS POSSIBLE OVER EASTERN PORTIONS OF WEST CENTRAL TEXAS THIS EVENING... SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG A LOW LEVEL INSTABILITY AND MOISTURE AXIS...MAINLY OVER AREAS EAST OF A SONORA TO EDEN TO THROCKMORTON LINE THROUGH MID EVENING. DUE TO WEAK DIRECTIONAL WIND SHEAR AND DEEP MID LEVEL MOISTURE...SEVERE THUNDERSTORMS ARE NOT EXPECTED. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. ROUTINE ISSUANCE OF THE THUNDERSTORM OUTLOOK WILL CEASE AFTER OCTOBER 25. THIS OUTLOOK WILL RESUME SCHEDULED ISSUANCE ON MARCH 1 1998. HOWEVER... THIS OUTLOOK WILL BE ISSUED AS NEEDED WHEN THUNDERSTORMS THREATEN WEST CENTRAL TEXAS. 14
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 12:08 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 47 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.